Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Having severe headache, numbness and pain in arm. Have fever and vomiting. BP went low. What to do?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1998
Answered : 4917 Questions
Hi, my girlfriend received four injections in her neck by a surgeon to treat nerve inflammations. She had a previous surgery three years ago in which a plate was placed in her neck to support discs 4-6. After about three hours after receiving the shots, she began having a severe headache and numbness going done her left arm. We went home and she said she was not feeling well and lied down. She started screaming in pain and vomiting. When she attempted to get up she collapse. 911 was called and she was brought to hospital. She had a 103 temp for three hours until it lowere. Her BP went down to 84/48 she can't walk without assistance. Since being in the hospital she has beeen seen by infectious control (lumbar tap--clear) and ENT. Of the four doctors they have had one common response which is they have no idea what is wrong. It has been four days and she receives some pain meds, nausea meds and a general antibiotic. We would like her transferred to a Boston Hospital ASAP. Is it possible the surgeon puncured her spinal cord? As she now has fluid build up 2-6 in front of spinal cord. Her headaches are unbearable and her speech is effected.
Posted Mon, 1 Jul 2013 in Osteoporosis
Answered by Dr. Vaibhav Gandhi 10 hours later

Thanks for writing to us

I am Dr Vaibhav Gandhi, I am an Orthopaedic surgeon and spine specialist.
I have studied your case and there are three possibilities that I can think of:

1. Injection in spine is generally given in epidural space or facet joint. If injection goes into the spinal canal [inner space], it can lead to paresthesia and low BP. High spinal anaesthesia can lead to such picture, but it is seen immediately after giving injection [with in 5 to 10 sec]. As her symptoms started after 3 hours make me feel the problem is some thing else.

2. She might be having underlying infection and injection therapy aggravated the symptoms, as she had fever during episode. As her CSF analysis was clear, your doctors need to look out for systemic infections too.

3. Thromboembolism or air embolism leads to similar picture. The embolus causes blockage of arterial supply in brain or spinal cord. You need MRI brain also to see any thromboembolism.

At this point, the priority is to maintain BP and vital parameters. In the interim further investigation need to be conducted to establish the cause. Perhaps the problem need to be worked together by a neurologist, spine surgeon as well as infectious disease specialists.

Hope this helps. Wish her a speedy recovery.

Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor